Entire Solutions for a Quasilinear Problem in the Presence of Sublinear and Super-Linear Terms
© C. A. Santos 2009
Received: 31 May 2009
Accepted: 2 October 2009
Published: 13 October 2009
We establish new results concerning existence and asymptotic behavior of entire, positive, and bounded solutions which converge to zero at infinite for the quasilinear equation where are suitable functions and are not identically zero continuous functions. We show that there exists at least one solution for the above-mentioned problem for each for some . Penalty arguments, variational principles, lower-upper solutions, and an approximation procedure will be explored.
In this paper we establish new results concerning existence and behavior at infinity of solutions for the nonlinear quasilinear problem
where , with , denotes the -Laplacian operator; and are continuous functions not identically zero and is a real parameter.
A solution of (1.1) is meant as a positive function with as and
The class of problems (1.1) appears in many nonlinear phenomena, for instance, in the theory of quasiregular and quasiconformal mappings [1–3], in the generalized reaction-diffusion theory , in the turbulent flow of a gas in porous medium and in the non-Newtonian fluid theory . In the non-Newtonian fluid theory, the quantity is the characteristic of the medium. If , the fluids are called pseudoplastics; if Newtonian and if the fluids are called dilatants.
It follows by the nonnegativity of functions of parameter and a strong maximum principle that all non-negative and nontrivial solutions of (1.1) must be strictly positive (see Serrin and Zou ). So, again of , it follows that (1.1) admits one solution if and only if .
The main objective of this paper is to improve the principal result of Yang and Xu  and to complement other works (see, e.g., [8–20] and references therein) for more general nonlinearities in the terms and which include the cases considered by them.
In order to establish our results some notations will be introduced. We set
Additionally, we consider
Concerning the coefficients and ,
Our results will be established below under the hypothesis .
In the sequel, we will establish some results concerning to quasilinear problems which are relevant in itself and will play a key role in the proof of Theorem 1.1.
We begin with the problem of finding classical solutions for the differential inequality
Our result is.
Theorems 1.1 and 1.3 are still true with if ( ) hypothesis is replaced by
In fact, ( ) implies ( ) , if . (see sketch of the proof in the appendix).
In Theorem 1.3, it is not necessary to assume that and are continuous up to . It is sufficient to know that are continuous. This includes terms singular in .
The next result improves one result of Goncalves and Santos  because it guarantees the existence of radially symmetric solutions in for the problem
where , are continuous and suitable functions and is the ball in centered in the origin with radius .
The proof of principal theorem (Theorem 1.1) relies mainly on the technics of lower and upper solutions. First, we will prove Theorem 1.3 by defining several auxiliary functions until we get appropriate conditions to define one positive number and a particular upper solution of (1.1) for each .
After this, we will prove Theorem 1.6, motivated by arguments in , which will permit us to get a lower solution for (1.1). Finally, we will obtain a solution of (1.1) applying the lemma below due to Yin and Yang .
In the two next sections we will prove Theorems 1.3 and 1.6.
2. Proof of Theorem (1.4)
So, for each , let given by
It is easy to check that
and, as a consequence,
Moreover, it is also easy to verify.
Suppose that and hold. Then, for each ,
By Lemma 2.1(iii), (iv), and (2.2), the function , given by
is well defined and continuous. Again, by using Lemma 2.1(i) and (ii),
Besides this, , for each , and using Lemma 2.1, it follows that satisfies, for each , the following.
Suppose that and hold. Then, for each ,
And, in relation to , we have the folowing.
Suppose that and hold. Then, for each ,
Finally, we will define, for each , , by
So, is a continuous function and we have (see proof in the appendix).
Suppose that and hold. Then,
By Lemma 2.4(ii), there exists a such that , where by either ( ) or ( ) , we have
So, by Lemma 2.4(v), there exists a such that . That is,
where , is given by where is the unique positive and radially symmetric solution of problem
More specifically, by DiBenedetto , , for some . In fact, satisfies
So, by (2.10), (2.11), and (2.13), we have for each ,
Hence, after some pattern calculations, we show that there is a such that and
As consequences of (2.9), (2.13) and (2.15), we have and
and hence, by Lemma 2.2 (i), (2.7) and , we obtain
that is, by using (2.2), we have
In particular, making , we get from (2.15), Lemma 2.2(i) and that and satisfies (1.8), for each . That is, is an upper solution to (1.1).
To prove (1.9), first we observe, using Lemma 2.2(i) and (2.15), that
So, by definition of , and hypothesis (1.5), we have
Recalling that and using (1.5) again, we obtain
Thus by (2.9), (2.13), and , there is one positive constant such that (1.9) holds. This ends the proof of Theorem 1.3.
3. Proof of Theorem (1.5)
To prove Theorem (1.5), we will first show the existence of a solution, say , for each for the auxiliary problem
where In next, to get a solution for problem (1.10), we will use a limit process in .
For this purpose, we observe that
(ii) , by ( ) and by (1.11), it follows that
(iii) is non-increasing, for each
By items (i)–(iii) above, and fulfill the assumptions of Theorem 1.3 in . Thus (3.1) admits one solution , for each Moreover, with satisfying
Adapting the arguments of the proof of Theorem 1.3 in , we show
where is the positive first eigenfunction of problem
and , independent of , is chosen (using ( )) such that
with denoting the first eigenvalue of problem (3.4) associated to the .
Hence, by (3.3),
Using ( ), (3.3), the above convergence and Lebesgue's theorem, we have, making in (3.2), that
So, making , after some calculations, we obtain that . This completes the proof of Theorem 1.6.
4. Proof of Main Result: Theorem 1.1
To complete the proof of Theorem 1.1, we will first obtain a classical and positive lower solution for problem (1.1), say , such that , where is given by Theorem 1.3. After this, the existence of a solution for the problem (1.1) will be obtained applying Lemma 1.7.
To get a lower solution for (1.1), we will proceed with a limit process in , where is a classical solution of problem (1.10) (given by Theorem 1.6) with , is a suitable function and for and is such that in .
Thus, it is easy to check the following lemma.
Suppose that and hold. Then,
(ii) is non-increasing,
Hence, Lemma 4.1 shows that fulfills all assumptions of Theorem 1.6. Thus, for each such that there exists one with and satisfying
Consider extended on by . We claim that
Indeed, first we observe that satisfies Lemma 4.1(ii). So, with similar arguments to those of , we show .
To prove , first we will prove that . In fact, if for some , then there is one such that
because and with as .
So, using Lemma A.1 (see the appendix) with , and , we obtain
and from Lemma 4.1(i),
As a consequence of the contradiction hypothesis and the definition of , we get
Recalling that , it follows that
However, this is impossible. To end the proof of claim (4.4), we will suppose that there exist an and such that . Hence, there are with such that , and for all .
Following the same above arguments, we obtain
This is impossible again. Thus, we completed the proof of claim (4.4). Setting
it follows by claim (4.4) that
Moreover, making in (4.3), we use Lebesgue's theorem that
Hence, after some calculations, we obtain and setting it follows, by DiBenedetto , that for some . Recalling that and using Lemma 4.1(i), it follows that is a lower solution of (1.1) with
So, by Lemma 1.7, we conclude that problem (1.1) admits a solution. Besides this, the inequality (1.4) is a consequence of a result in . This completes the proof of Theorem 1.1.
Proof of Lemma 2.4.
The proof of item (iv) is an immediate consequence of Lemma 2.3(i). The item (v) follows by Lemma 2.3(i) and (ii) using Lebesgue's Theorem.
then the claim (i) of Lemma 2.4 follows from (A.2).
On the other hand, for all , it follows from Lemma 2.1(vi) that
where the last equality is obtained by using ( )-(ii). Hence, using (A.2), the proof of Lemma 2.4(iii) is concluded.
This ends the proof of Lemma 2.4.
The next lemma, proved in , was used in the proofs of Theorems 1.1 and 1.6. To enunciate it, we will consider , for some , satisfying
and we define the continuous function by
So, we have and
Finally, we will sketch the proof of claim ( ), implies ( ) , if .
Below, will denote several positive constants and , the function
If , by estimating the integral in (A.10), we obtain
Using the assumption in the computation of the first integral above and Jensen's inequality to estimate the last one, we have
Computing the above integral, we obtain
Similar calculations show that
So, by ( ),
On the other hand, if , set
and note that either for all or for some . In the first case, for all . Hence
So has a finite limit as , because . In the second case, for and hence,
Integrating by parts and estimating using , we obtain
Again by ( ), we obtain that is a finite number. This shows the claim.
This research was supported by FEMAT-DF, DPP-UnB.
- Mikljukov VM: Asymptotic properties of subsolutions of quasilinear equations of elliptic type and mappings with bounded distortion. Matematicheskiĭ Sbornik. Novaya Seriya 1980, 111(1):42-66.MathSciNet
- Reshetnyak YuG: Index boundedness condition for mappings with bounded distortion. Siberian Mathematical Journal 1968, 9(2):281-285. 10.1007/BF02204791MATHMathSciNetView Article
- Uhlenbeck K: Regularity for a class of non-linear elliptic systems. Acta Mathematica 1977, 138(3-4):219-240.MATHMathSciNetView Article
- Herrero MA, Vázquez JL: On the propagation properties of a nonlinear degenerate parabolic equation. Communications in Partial Differential Equations 1982, 7(12):1381-1402. 10.1080/03605308208820255MATHMathSciNetView Article
- Esteban JR, Vázquez JL: On the equation of turbulent filtration in one-dimensional porous media. Nonlinear Analysis: Theory, Methods & Applications 1986, 10(11):1303-1325. 10.1016/0362-546X(86)90068-4MATHMathSciNetView Article
- Serrin J, Zou H: Cauchy-Liouville and universal boundedness theorems for quasilinear elliptic equations and inequalities. Acta Mathematica 2002, 189(1):79-142. 10.1007/BF02392645MATHMathSciNetView Article
- Yang Z, Xu B: Entire bounded solutions for a class of quasilinear elliptic equations. Boundary Value Problems 2007, 2007:-8.
- Ambrosetti A, Brezis H, Cerami G: Combined effects of concave and convex nonlinearities in some elliptic problems. Journal of Functional Analysis 1994, 122(2):519-543. 10.1006/jfan.1994.1078MATHMathSciNetView Article
- Bartsch T, Willem M: On an elliptic equation with concave and convex nonlinearities. Proceedings of the American Mathematical Society 1995, 123(11):3555-3561. 10.1090/S0002-9939-1995-1301008-2MATHMathSciNetView Article
- Brezis H, Kamin S:Sublinear elliptic equations in . Manuscripta Mathematica 1992, 74(1):87-106. 10.1007/BF02567660MATHMathSciNetView Article
- Brezis H, Oswald L: Remarks on sublinear elliptic equations. Nonlinear Analysis: Theory, Methods & Applications 1986, 10(1):55-64. 10.1016/0362-546X(86)90011-8MATHMathSciNetView Article
- Lair AV, Shaker AW: Entire solution of a singular semilinear elliptic problem. Journal of Mathematical Analysis and Applications 1996, 200(2):498-505. 10.1006/jmaa.1996.0218MATHMathSciNetView Article
- Lair AV, Shaker AW: Classical and weak solutions of a singular semilinear elliptic problem. Journal of Mathematical Analysis and Applications 1997, 211(2):371-385. 10.1006/jmaa.1997.5470MATHMathSciNetView Article
- Goncalves JV, Melo AL, Santos CA:On existence of -ground states for singular elliptic equations in the presence of a strongly nonlinear term. Advanced Nonlinear Studies 2007, 7(3):475-490.MATHMathSciNet
- Goncalves JV, Santos CA: Existence and asymptotic behavior of non-radially symmetric ground states of semilinear singular elliptic equations. Nonlinear Analysis: Theory, Methods & Applications 2006, 65(4):719-727. 10.1016/j.na.2005.09.036MATHMathSciNetView Article
- Santos CA: On ground state solutions for singular and semi-linear problems including super-linear terms at infinity. Nonlinear Analysis: Theory, Methods & Applications. In press
- Yang Z: Existence of positive bounded entire solutions for quasilinear elliptic equations. Applied Mathematics and Computation 2004, 156(3):743-754. 10.1016/j.amc.2003.06.024MATHMathSciNetView Article
- Ye D, Zhou F: Invariant criteria for existence of bounded positive solutions. Discrete and Continuous Dynamical Systems. Series A 2005, 12(3):413-424.MATHMathSciNet
- Zhang Z: A remark on the existence of entire solutions of a singular semilinear elliptic problem. Journal of Mathematical Analysis and Applications 1997, 215(2):579-582. 10.1006/jmaa.1997.5655MATHMathSciNetView Article
- Zhang Z: A remark on the existence of positive entire solutions of a sublinear elliptic problem. Nonlinear Analysis: Theory, Methods & Applications 2007, 67(3-4):727-734, 719–727.MATHView Article
- Goncalves JV, Santos CAP: Positive solutions for a class of quasilinear singular equations. Electronic Journal of Differential Equations 2004, 56: 1-15.MathSciNet
- Yin H, Yang Z: Some new results on the existence of bounded positive entire solutions for quasilinear elliptic equations. Applied Mathematics and Computation 2006, 177(2):606-613. 10.1016/j.amc.2005.09.091MATHMathSciNetView Article
- DiBenedetto E: local regularity of weak solutions of degenerate elliptic equations. Nonlinear Analysis: Theory, Methods & Applications 1983, 7(8):827-850. 10.1016/0362-546X(83)90061-5MATHMathSciNetView Article
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.